Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Bismarck, ND

June 24, 2001Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2001, 9:48 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 24, 2001, 9:48 PM CDT (02:48 UTC)
Expired
Jun 24, 2001, 10:45 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bottineau County, ND, Renville County, ND

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:09 PM CDTTornado F0Sherwood, NDThe tornado moved slowly east reaching the Bottineau county line around 925 pm cst. The tornado skipped over the open country side.
Jun 24, 10:25 PM CDTTornado F0Antler, NDTornado moved into Bottineau county from Renville county. The tornado remained in open country lifting back into the clouds 6 miles west of Antler.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4111 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS53 KBIS 250251
SVRBIS
NDC009-075-250345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT SUN JUN 24 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTH CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1045 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SHERWOOD...OR ABOUT 60
  MILES NORTH OF MINOT...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERWOOD AT 1010 PM CDT
  LORAINE AT 1035 PM CDT
  ANTLER AT 1040 PM CDT
  MOHALL AT 1045 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4918 10171 4907 10194 4866 10156 4891 10092

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:10 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 3:10 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SUN JUN 24 2001

MODELS INDICATE CAP OVER WESTERN AND CENTRAL ND THROUGH THE
NIGHT...STRONGEST TO THE SOUTHWEST AND SOUTH CENTRAL. TSTORMS WILL
LIKELY FORM IN EASTERN MONTANA AGAIN THIS EVENING AND MOVE ACROSS
NORTHWEST AND NORTH CENTRAL ND THROUGH THE NIGHT. THE MODELS HAVE
BEEN TRYING TO MOVE THE RIDGE EAST...AND IN LATEST RUN...MOVE THE
RIDGE EAST OF THE STATE ON MONDAY. STILL 700 MB TEMPS FORECAST TO BE
AROUND 14 ACROSS THE SOUTHERN AND CENTRAL PARTS OF THE STATE THROUGH
MIDDAY MONDAY INHIBITING THE CHANCE OF TSTORMS. NOW APPEARS THAT
BEST CHANCE OF THUNDERSTORMS MONDAY WILL SHIFT INTO THE EAST BY
EVENING WITH THE SURFACE LOW. MODELS INDICATE DRYING LOWER LEVELS IN
THE NORTHWEST FLOW BEHIND THE LOW.  MOISTURE WILL FILTER BACK INTO
THE SOUTHWEST ON TUESDAY...AND WILL KEEP A CHANCE OF TSTORMS IN THE
WEST AND SOUTH CENTRAL TUESDAY NIGHT. IN THE EXTENDED WILL KEEP A
CHANCE OF TSTORMS IN THE FORECAST WED THROUGH FRI. ALTHOUGH CURRENT
MRF SHOWS RIDGING AT 500 MB...DEVELOPMENT OF LEE SIDE LOW IN MONTANA
PROVIDES A FOCAL POINT FOR TSTORM DEVELOPMENT AND ADVECTION INTO THE
STATE. BEST CHANCE WOULD LIKELY BE WESTERN COUNTIES.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:08 PM CDTTornado WarningBISBottineau, Renville52 min
Jun 24, 10:59 PM CDTSevere Thunderstorm WarningBISBottineau46 min
Jun 25, 2:08 AM CDTSevere Thunderstorm WarningBISAdams37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.